Thyroid Manager requires free registration
Login or Register

Use PTU After MMI Induced LFT Abnormalities?

Last Updated: · Doctors


I am writing to request your advice on a pt with hyperthyroidism who developed and elev alk phosph on Tapazole. This is a 70 yo male with subclinical hyperthyroidism due to a MNG. His TSH ranges between .07-.13, with normal freet4 of .8 and normal free T3 of 2.5. He is asx except has osteoporosis.

I treated him with Tap 5mg/day, normalized his TSH but dev an elev alk phosph up to 352 , over 2x elev. With ALT up to 146 ( 3x lev). This normalized off Tapazole. Pt had liver bw done when presented to his PCP with bronchitis sx.

I would like to treat him with RAI. He is currently on Cardiazem 240 XT for HTN, thinks could not take Atenolol in past, thinks his pulse too low on this. My question is should he develop worsening hyperthyroidism could I treat him with PTU?

Lisa Wisniewski, MD


You could consider giving RAI in about one third to half the amount usually planned for the treatment, expecting that you would need to repeat this in about 2-3 months, and maybe even a third time, to achieve control.

Regarding PTU, I do not think there is a proven answer to your question, since typically one avoids either drug when any liver toxicity has been noted. One safe answer would be that you should avoid either MMI or PTU in the future. However your patient does not have clear evidence of serious liver toxicity. Thus, if he really got very toxic after the RAI given in partial dose, it would probably be safe to add PTU if needed while following his LFTs very closely. Better to avoid PTU by using a partial-dose RAI therapy!

L De Groot,MD